Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 127, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2004, 4:21 PM CDT for Jefferson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 4:21 PM CDT (21:21 UTC)
- Expired
- Jul 12, 2004, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 57 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 122121
SVRBHM
ALC073-122145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT MON JUL 12 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JEFFERSON COUNTY IN ALABAMA
THIS INCLUDES THE CITY OF MINOR
* UNTIL 445 PM CDT
* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF
GRAYSVILLE...OR ABOUT 8 MILES EAST OF CORDOVA...AND MOVING SOUTH
AROUND 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAYSVILLE BY 435 PM CDT
MINOR AND SYLVAN SPRINGS BY 445 PM CDT
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3363 8710 3366 8709 3367 8706 3369 8706
3370 8703 3377 8701 3379 8698 3355 8685
3352 8685 3345 8708 3363 8714
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:10 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 12, 3:10 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 PM CDT MON JUL 12 2004 .SYNOPSIS...HOT DAYS ARE AHEAD. TEMPERATURES WILL CONTINUE TO RISE THROUGH MID WEEK...WITH THE HOTTEST DAY BEING WEDNESDAY. A FEW UPPER LEVEL WAVES WILL MOVE ACROSS THE AREA TONIGHT AND TOMORROW BRINGING SHOWERS AND THUNDERSTORMS ALONG...THEN IT WILL BE FOLLOWED BY A FRONT ON THURSDAY. && .SHORT TERM (TONIGHT THROUGH THURSDAY)...NORTHWEST FLOW IS SETTING UP OVER THE AREA ALLOWING FOR A FEW SHORT WAVES TO MOVE ACROSS THE CWA. THESE WAVES WILL PROBABLY TRIGGER SHOWERS AND THUNDERSTORMS... MAINLY DURING THE AFTERNOON HOURS. AFTERNOON TEMPERATURES WILL CONTINUE TO INCREASE AND WILL PEAK ON WEDNESDAY WITH UPPER 90S ACROSS MOST OF THE AREA...WITH A FEW 100S POSSIBLY. HEAT ADVISORIES WILL PROBABLY BE ISSUED TOMORROW FOR WEDNESDAY DUE TO AFTERNOON HEAT INDICES OF 115 DEGREES OR GREATER. && .LONG TERM (FRIDAY THROUGH MONDAY)...A FRONT (NOT REALLY CALLING IT A COLD FRONT SINCE IT WONT CHANGE TEMPERATURES THAT MUCH) WILL MOVE THROUGH THE AREA ON THURSDAY. GFS WAS PREVIOUSLY PUSHING THE FRONT ACROSS THE ENTIRE STATE...BUT NOW IT SEEMS THAT IT WILL STALL OVER SOUTH ALABAMA AND BEGIN TO MOVE BACK TO THE NORTH ON SATURDAY. SINCE THIS IS STILL TOO FAR OFF...DECIDED TO STICK WITH CURRENT PACKAGE AND TAKE A WAIT AND SEE APPROACH. TEMPERATURES WILL CONTINUE TO BE IN THE MIDDLE 90S THROUGH MUCH OF THE EXTENDED PERIOD...WITH THE EXCEPTION OF FRIDAY AND SATURDAY WERE LOWER 90S ARE EXPECTED. THANKS TO HUN...JAN...MEG...AND FFC FOR THE COORDINATION. && .PRELIMINARY NUMBERS... GADSDEN 72 94 73 97 73 / 50 30 20 30 ANNISTON 72 92 73 96 73 / 50 30 20 30 BIRMINGHAM 73 93 74 98 74 / 50 30 20 30 TUSCALOOSA 73 95 74 99 76 / 40 20 20 20 CALERA 73 94 74 98 74 / 50 30 20 30 AUBURN 74 93 73 98 75 / 50 30 30 30 MONTGOMERY 74 95 73 99 76 / 30 30 30 30 TROY 74 94 73 98 76 / 30 30 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10-MONTANEZ
Hazardous weather outlook, Jul 12, 12:45 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CDT MON JUL 12 2004 ALZ011>015-017>050-122000- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1245 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST AND EAST CENTRAL ALABAMA. ROUGHLY FROM CENTRE...TO BIRMINGHAM...TO AUBURN AND EAST TO THE GEORGIA STATE LINE. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS AND DOWNBURST WINDS. THE WET MICROBURST POTENTIAL TODAY IS MODERATE AREA WIDE. THIS MEANS THAT IF A STRONG THUNDERSTORM DEVELOPS...A DOWNBURST OF GUSTY WINDS TO 35 MILES AN HOUR COULD OCCUR. .DAYS TWO THROUGH SEVEN... ON WEDNESDAY THE HEAT INDEX VALUES ACROSS THE AREA ARE EXPECTED TO BE IN THE 105 TO 110 DEGREE RANGE. PLEASE EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR ACTIVITIES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS COULD BE REQUIRED THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE NORTHEAST AND EAST CENTRAL PORTIONS OF THE COUNTY WARNING AREA.
In the hours before
Special weather statement, Jul 12, 2:10 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 210 PM CDT MON JUL 12 2004 ALZ024-026-121945- JEFFERSON-ST. CLAIR- 210 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND ST. CLAIR COUNTIES UNTIL 245 PM CDT... AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PINSON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WARRIOR...MORRIS... KIMBERLY...GARDENDALE...FULTONDALE...PINSON...BIRMINGHAM AIRPORT AND BIRMINGHAM THROUGH 245 PM CDT.
Special weather statement, Jul 12, 2:56 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 256 PM CDT MON JUL 12 2004 ALZ025-027-122030- SHELBY-TALLADEGA- 256 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND TALLADEGA COUNTIES UNTIL 330 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES NORTH OF CHILDERSBURG...MOVING SOUTH AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VINCENT... HARPERSVILLE...CHILDERSBURG AND WILSONVILLE THROUGH 330 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jul 12, 3:16 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 W OXFORD 33.60N 85.86W
07/12/2004 0.75 INCH CALHOUN AL PUBLIC
PENNY SIZE HAIL ON I-20 AT MILE MARKER 185
&&
101Special weather statement, Jul 12, 3:31 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 331 PM CDT MON JUL 12 2004 ALZ014-122100- WINSTON- 331 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN WINSTON COUNTY UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ARLEY...MOVING SOUTHEAST AROUND 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ADDISON AND ARLEY THROUGH 400 PM CDT.
Special weather statement, Jul 12, 3:33 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 333 PM CDT MON JUL 12 2004 ALZ027-028-122100- CLAY-TALLADEGA- 333 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND TALLADEGA COUNTIES UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WINTERBORO...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WINTERBORO... TALLADEGA...CHILDERSBURG...ALPINE BAY RESORT...WALDO AND SYLACAUGA THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 12, 4:14 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 414 PM CDT MON JUL 12 2004 ALZ037-122200- TALLAPOOSA- 414 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL 500 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ALEXANDER CITY...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALEXANDER CITY... JACKSONS GAP...DADEVILLE AND BARNESVILLE THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. FREQUENT LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE WITH THE STORM AS WELL.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:26 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 19 min |
| Jul 12, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 17 min |
| Jul 12, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 17 min |
| Jul 12, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 24 min |
| Jul 12, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 31 min |
| Jul 12, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 15 min |
| Jul 12, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.